Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 176, NWS Memphis, TN

August 24, 2002Lauderdale County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Aug 24, 2002, 6:25 PM CDT for Lauderdale County, Tennessee. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2002, 6:25 PM CDT (23:25 UTC)
Expired
Aug 24, 2002, 7:15 PM CDT
In force
50 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Lauderdale County, TN

The radar

The Memphis radar (KNQA), 52 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 7:00 PM CDTThunderstorm WindHalls, TNSeveral trees and power lines were knocked down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1938 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1938 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

538 
WUUS54 KMEG 242325
SVRMEM
TNC097-250015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
623 PM CDT SAT AUG 24 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 715 PM CDT.

* AT 622 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS MOVING INTO
  WESTERN LAUDERDALE COUNTY. THE LINE OF STORMS IS MOVING SOUTHEAST
  AT 30 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 715 PM CDT INCLUDE...
  EDITH...
  HENNING...RIPLEY...

.THESE ARE DANGEROUS STORMS. IF YOU ARE IN THERE PATH YOU SHOULD 
PREPARE FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER IN A STURDY 
BUILDING.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3588 8972 3574 8978 3568 8994 3562 8952
          3589 8938

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:15 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 24, 3:15 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
315 PM CDT SAT AUG 24 2002

.FIRST PERIOD...
DECENT SHRTWV MOVG INTO SWRN MO ATTM.  TSTMS BEGINNING TO BECM MORE
NMRS ACRS AR. EXPECT A TREND TOWARD INCREASING TSTMS ACRS THE CWFA
TNGT AS SFC CDFNT SINKS SLOWLY INTO OUR RGN.  DUE TO THE STRENGTH OF
THE SRTWV AND WAA AHEAD OF THE CDFNT WILL GO LIKELY POPS TNGT.  WILL
ALSO MENTION THE POSSIBILITY OF SVR TSTMS ACRS NERN AR AS PER SWOMCD
AND RECENT SVRMEM.  WILL SEND SPS FOR THIS AREA HIGHLIGHTING SVR
TSTM PTNL.

.LATER PERIODS...
BIG WEATHER STORY IN THIS PERIOD IS THE DEVELOPMENT OF H5 CLOSED LOW
ACRS TN VLY.  AT FIRST H5 LOW CIRCULATES DRY AIR INTO THE CWA.  SO
FOR MOST OF MONDAY WILL KEEP THE RGN DRY EXCEPT CLOSEST TO THE H5
LOW ALG THE TN RVR VLY.  TEMPS ALFT ARE MUCH COOLER SO WILL LOWER
MAX TEMPS INTO THE 80S.

.EXTENDED FCST...
THERE IS VERY GOOD AGREEMENT AMONG MODELS TODAY.  ECMWF/MRF/CANADIAN
ALL HAVE A CLOSED H5 LOW DVLPG ACRS THE TN VLY EARLY ON DAY 2
PERSISTING THRU DAY 6.  FCST THICKNESSES ARE BLO 5760 METERS AND H8
TEMPS BLO 20 DEGREES THRU DAY 7 SO IT/S GOING TO BE TOUGH TO HAVE
SFC TEMPS ABV 90 DEGREES.  IN ADDITION WITH A CLOSED LOW OVER THE
RGN EXPECT DIURNALLY FORCED TSTMS TO OCCUR THRU DAY 6.

PRELIMINARY NUMBERS...
MEM 073/088 070/088 070
MKL 070/086 067/086 067
JBR 070/087 068/087 068
TUP 073/088 069/088 069

.MEG...NONE
 BELLES

In the hours before

Special weather statement, Aug 24, 3:30 PM CDT, 2 hours 55 minutes before
ARZ008-009-017-018-026>028-035-MOZ113-115-250230-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CDT SAT AUG 24 2002

...THIS SEVERE WEATHER OUTLOOK COVERS NORTHEAST ARKANSAS AND THE
BOOTHEEL OF MISSOURI FOR THIS EVENING...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHEAST
ARKANSAS THIS EVENING.  THE PRIMARY RISK IS FOR LARGE HAIL AND
DAMAGING THUNDERSTORM WINDS.  THE BEST CHANCE FOR SEVERE
THUNDERSTORMS WILL BE FROM 330 PM THROUGH 10 PM.  CITIES IN THIS
OUTLOOK AREA INCLUDE
JONESBORO...KENNETT...WYNNE...BLYTHEVILLE...HARRISBURG...POCAHONTAS
...AND WALNUT RIDGE.

THE SEVERE WEATHER THREAT IS BEING CAUSED BY A COLD FRONT LOCATED
ACROSS WEST ARKANSAS.  THE FRONT WILL MOVE THROUGH THE MIDSOUTH
TONIGHT.

IF THREATENING WEATHER APPROACHES BE PREPARED TO HEAD TO A PLACE OF
SHELTER.

 BELLES

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 3:18 PM CDTSevere Thunderstorm WarningMEGDyer, Lauderdale42 min
Aug 24, 4:16 PM CDTSevere Thunderstorm WarningMEGHaywood, Madison44 min
Aug 24, 5:03 PM CDTFlash Flood WarningMEGHaywood117 min
Aug 24, 6:58 PM CDTSevere Thunderstorm WarningMEGShelby47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.